NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
I am caregiver for a 74 year old woman that has had PD for over 25 years. In the last 8 years she has been showing signs of Lewy Body Dementia. She recently developed a red cast to her face and very dry skin on her face. The doctor stopped some of her drugs including the carb/levo for a week which made no differance to the face. She supprised us by not really seeming to have a problem with stopping the drug. At this stage in her disease she is not able to do anything for herself and has lost the ability to communicate with us except for answering questions with a nod or shake of the head or spoken yes or no if she is "alert". Because he would like to cut back on some of her medications he is going to hold back the carb/levo unless she appears to be having a problem swallowing. He said that sometimes later in the disease the medication is no longer necessary. Is this a common practice, one daughter is worried because the doctor that put her on the drug said that she would have to stay on it for the rest of her life and once when she was in the hospital they stopped the drug and she was miserable but she was able to walk at that time. Again she does not seem to be in any great distress and she is in a nursing home now. Thank you.
I can only answer in a general fashion and not specifically to your case.
To address a couple of issues:
1. In an 84 year old with 25 years of PD, or any elderly long-standing PD patient, it is very common for dementia to occur. This is dementia associated with advanced PD and/or may even represent the concurrent development of Alzheimer's dementia. From a clinical diagnostic perspective this is different than the diagnosis of Lewy Body Dementia.
2. In general, levodopa (in Sinemet) remains effective throughout the course of the disease, and patients take this indefinitely. As disease advances, natural dopamine (and other brain chemicals) are decreased so that symptoms worsen. Stopping levodopa medication will only serve to lessen the available dopamine.
In advanced disease the appearance that the medication "no longer works" is likely from several factors including precariously low dopamine levels, loss of other chemicals that are needed to maintain mood and initiative and decreased cognition. Stopping levodopa in a patient that has been on this for a lengthy period may not cause a sudden worsening of already significant symptoms, but will allow for increasing rigidity and slowness of function. It has also been reported to be associated with a "withdrawal-like" syndrome that may be dangerous in some patient.
It is always best to use as little medication as necessary to treat any condition, but also important to not undertreat when medication may allow for improvement in comfort.
Karen M Thomas, DO
College of Medicine
The Ohio State University